Missouri, 2001Ice Storm in Missouri, February 21, 2001
February 21, 2001 · NWS SGF · 31 events in 31 counties and zones
Sleet, freezing rain and embedded thunderstorms caused ice accumulations from one quarter, up to two inches in some places across southwest, central and south central Missouri. The heaviest ice accumulations occurred along and north of Highway 60, and along the I-44 corridor.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sleet, freezing rain and embedded thunderstorms caused ice accumulations from one quarter, up to two inches in some places across southwest, central and south central Missouri. The heaviest ice accumulations occurred along and north of Highway 60, and along the I-44 corridor. Howell-Oregon electric cooperative reported numerous power outages due to the ice around the communities of Willow Springs, Birch Tree, Mountain View, Winona, Eminence and Dora.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 21, 2:00 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 21, 2:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST WED FEB 21 2001
MAIN FOCUS IN THE SHORT TERM WILL BE WITH CONVECTIVE WINTER TYPE
PRECIPITATION...SHIFTING TO TEMPS FOR THU/THU NIGHT...AND POSSIBLE
SEVERE WEATHER FOR FRIDAY INTO SATURDAY.
CURRENTLY...GOOD WARM AIR ADVECTION OCCURRING AT 850...ENOUGH
INSTABILITY TO PRODUCE CONVECTION ACROSS SW MO ATTM. TEMPS
HOVERING AROUND THE FREEZING MARK...AND HAVE RECEIVED REPORTS OF
THUNDERSTORMS WITH SLEET...HAIL...AND FREEZING RAIN. ISSUED WSW
EARLIER THIS MORNING AFTER SEEING RADAR TRENDS AND NEWEST MODEL
RUNS.
WARM AIR ADVECTION AT 850 SHOULD CONTINUE UNTIL AROUND MID EVENING...
WHEN 850 CDFNT PUSHES THROUGH. 5H STILL SHOWING ZONAL PATTERN WITH
SHORTWAVE PUSHING THROUGH THE AREA LATER TONIGHT. MOISTURE SHOULD
MOVE OFF TO THE EAST AS THE TROF PUSHES THROUGH THE AREA TONIGHT.
ETA HAS HANDLED THIS SITUATION THE BEST OVER THE PAST COUPLE OF
MODEL RUNS...AND HAVE USED AS GUIDANCE. ETA SOUNDINGS WOULD
INDICATE SLEET AND FREEZING RAIN ACROSS SOUTHERN MISSOURI THIS
EVENING...AND SLEET/LIGHT SNOW ACROSS CENTRAL MISSOURI. WILL USE
THIS WORDING IN THE AFTERNOON PACKAGE.
CWA IN BETWEEN SYSTEM ON THURSDAY WITH COLD POCKET SHIFTING EAST
ALONG WITH THE MOISTURE. SHOULD SEE TEMPS RISE BACK INTO THE 40S
AND LOW 50S WITH PLENTY OF SUNSHINE. CLOUDS WILL BE ON THE INCREASE
AGAIN THURSDAY NIGHT AHEAD OF NEXT SYSTEM AS FLOW ALOFT BECOMES SW
WITH DEEPENING TROF TO THE WEST. GOOD 850 LOW LEVEL JET SETS UP
ACROSS THE PLAINS WITH SHRA/TSRA EXPECED THERE. THESE SHRA/TSRA
WILL LIKELY EDGE INTO THE CWA ON FRIDAY AND SPREAD OVER THE ENTIRE
CWA BY FRIDAY EVENING. BEST CONVECTION AND CHANCE OF SEVERE
THUNDERSTORMS LOOKS TO BE AHEAD OF CDFNT AND MAIN SHORTWAVE ON
SATURDAY...WITH DRY SLOT NOSING INTO THE AREA LATE IN THE DAY.
SHOULD TURN SHARPLY COLDER AS LOW PUSHES EAST AND DRAWS DOWN MUCH
COLDER TEMPS BY SATURDAY NIGHT. MAY BE ENOUGH WRAP AROUND MOISTURE
FOR SOME FLURRIES.
FCSTID = 5
SGF 26 48 30 57 / 70 5 5 50
JLN 28 52 33 59 / 50 0 10 50
UNO 28 48 30 55 / 80 5 5 30
VIH 22 43 27 52 / 60 5 5 40
.SGF...WINTER WEATHER ADVISORY TONIGHT ALL ZONES.
LINDENBERG
In the hours before
Special weather statement, Feb 21, 1:00 PM CST, 2 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED FEB 21 2001
...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT...
AREAS OF FREEZING RAIN AND SLEET WILL CONTINUE TO EXPAND ACROSS
SOUTHEAST KANSAS...AND SOUTHERN MISSOURI THIS AFTERNOON. A FEW
EMBEDDED THUNDERSTORMS WITH SLEET AND FREEZING RAIN WILL CAUSE
SCATTERED HEAVY FREEZING OR FROZEN PRECIPITATION TO OCCUR. SOME ICE
ACCUMULATIONS WILL BE POSSIBLE...MAKING TRAVEL HAZARDOUS. THE
PRECIPITATION SHOULD END FROM WEST TO EAST AFTER MIDNIGHT.
.OUTLOOK FOR THURSDAY THROUGH TUESDAY...
A STRONG LATE WINTER STORM WILL DEVE&LOP OVER THE CENTRAL PLAINS LATE
FRIDAY. SEVERE THUNDERSTORM DEVELOPMENT ALONG WITH HEAVY RAINFALL IS
POSSIBLE LATE FRIDAY NIGHT AND SATURDAY MORNING.
LINDENBERG
Ice Storm, Barton
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Barton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
Ice Storm, Benton
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Benton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
Ice Storm, Camden
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Camden forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.027, -92.766 (the zone’s center; the record gives no point)
Ice Storm, Cedar
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.724, -93.857 (the zone’s center; the record gives no point)
Ice Storm, Christian
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Christian forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
Ice Storm, Dade
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Dade forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.432, -93.850 (the zone’s center; the record gives no point)
Ice Storm, Dallas
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.680, -93.024 (the zone’s center; the record gives no point)
Ice Storm, Dent
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Dent forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.607, -91.508 (the zone’s center; the record gives no point)
Ice Storm, Douglas
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Douglas forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
Ice Storm, Greene
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Greene forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Ice Storm, Hickory
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Hickory forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
Ice Storm, Howell
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Howell forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
Ice Storm, Jasper
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Jasper forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
Ice Storm, Laclede
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Laclede forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.658, -92.590 (the zone’s center; the record gives no point)
Ice Storm, Lawrence
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Ice Storm, Maries
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Maries forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.162, -91.925 (the zone’s center; the record gives no point)
Ice Storm, McDonald
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- McDonald forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
Ice Storm, Miller
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Miller forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.215, -92.428 (the zone’s center; the record gives no point)
Ice Storm, Morgan
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
Ice Storm, Newton
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Newton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
Ice Storm, Phelps
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Phelps forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.877, -91.792 (the zone’s center; the record gives no point)
Ice Storm, Polk
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Polk forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
Ice Storm, Pulaski
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Pulaski forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.825, -92.208 (the zone’s center; the record gives no point)
Ice Storm, Shannon
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Shannon forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.157, -91.400 (the zone’s center; the record gives no point)
Ice Storm, St. Clair
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.037, -93.776 (the zone’s center; the record gives no point)
Ice Storm, Texas
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Texas forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.317, -91.965 (the zone’s center; the record gives no point)
Ice Storm, Vernon
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
Ice Storm, Webster
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Webster forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.281, -92.876 (the zone’s center; the record gives no point)
Ice Storm, Wright
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Wright forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.270, -92.469 (the zone’s center; the record gives no point)
Ice Storm, Ozark
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Ozark forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
Ice Storm, Oregon
- When
- February 21, 3:30 PM CST to 10:00 PM CST
- Where
- Oregon forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.687, -91.403 (the zone’s center; the record gives no point)
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 21, 20011 death · 1 event
- Damaging Wind in Alabama, February 21, 2001$250,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, February 21, 2001$81,000 · 1.75 in hail · 12 events
- Damaging Wind in Alabama, February 21, 2001$120,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, February 21, 2001$43,000 · 2 in hail · 4 events
- Damaging Wind in Alabama, February 21, 2001$20,000 · 55 kt wind · 1 event
- Winter Storm in Kentucky, February 21 to 22, 200114 events
- Winter Storm in Illinois, February 21 to 22, 200112 events
- Winter Storm in Missouri, February 21, 20019 events
- Ice Storm in Missouri, February 21, 20017 events
- Extreme Cold in Maine, February 21 to 22, 20016 events
- Heavy Snow in California, February 21 to 22, 20014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234595, 5234596, 5234597, 5234598, 5234599, 5234600, 5234601, 5234602, 5234603, 5234604, 5234605, 5234606, 5234607, 5234608, 5234609, 5234610, 5234611, 5234612, 5234613, 5234614, 5234615, 5234616, 5234617, 5234618, 5234619, 5234711, 5234712, 5234713, 5234714, 5234715, 5234716.